Georgia, 2017

Tornadoes and Hail in Georgia, May 4, 2017

May 4, 2017 · NWS JAX · 10 events in 5 counties and zones

An upper level low pressure center closed off over the Tennessee River Valley while a developing surface low pressure formed across Arkansas and tracked NE as it deepened toward the Ohio River Valley. A trailing cold front pressed eastward across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low pressure center closed off over the Tennessee River Valley while a developing surface low pressure formed across Arkansas and tracked NE as it deepened toward the Ohio River Valley. A trailing cold front pressed eastward across the forecast area. This forcing combined with high moisture and instability initiated a squall line of severe storms that also produced 2 confirmed tornadoes in SE Georgia. Large hail and wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 8:36 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 4, 8:36 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
936 AM EDT Thu May 4 2017

.UPDATE...
Pre-frontal squall line just west of NE FL/SE GA is weakening
with expansive thin/cirrus shield out ahead of it that will
suppress some of the expected daytime heating but not all of it.
South winds expected to increase to 15-25 mph with gusts up to
30-35 mph out ahead of the pre-frontal squall line. Still expect
the three rounds of convection over the next 24 hours as pre-
frontal trof and cold front push across the region. The current
weakening pre- frontal squall line should re- form over NE FL/SE
GA later this morning with some widely scattered showers/storms
tracking across through early this afternoon...a few strong storms
will be possible with gusty winds but severe storms not expected
with this feature. The latest Hi- Res models are still suggesting
a slightly stronger line of scattered to numerous storms pushing
across during the late afternoon and early evening hours with the
best chances of isolated severe storms /Marginal Risk/ across the
Suwannee River Valley and inland SE GA with strong storms still
possible across NE FL, although a few isolated storms will be
possible as these storms interact with the Atlc Coast Sea breeze
along the I-95 corridor. These storms will push into the coastal
waters during the evening hours with strong wind gusts as well.
After this round of storms a lull is expected during the mid-late
evening hours before the final round of widely scattered
showers/storms with the cold frontal passage during the overnight
hours. Overall the /SPC Marginal Risk/ describes event nicely with
scattered strong storms at times with greatest threat of 40-50mph
wind gusts with isolated severe storms possible with gusts to 60
mph. Overall rainfall amounts through tonight should be in the
0.25-0.50" range with a few isolated higher amounts close to an
inch where stronger storms occur.

&&

.AVIATION...
With three potential rounds of showers/storms to impact the TAF
locations will be a challenge to time everything, but overall
expect VFR conds through the day with increasing South winds to
15G20-25 knots, possible periods of TEMPO MVFR CIGS/VSBYS with the
first round of showers/storms btwn 19-20z, then better chances of
stronger showers/storms 22-23z with gusts to 35-40 knots possible.
Then potentially VFR conds until final cold frontal passage with
MVFR CIGS and wind shift late tonight in the 07-09z time frame.

&&

.MARINE...
South Flow increases to 20 to 25 knots today and seas build to 6-8
ft ahead of the cold front. Winds shift to the SW tonight and the
best chances of any gusts to Gale Force (35 knots) will likely be
with the offshore moving squall line during the Evening hours as
projected by the latest Hi-Res models. Small Craft Advisories have
already been posted.

Rip Currents: Moderate risk continues today in the south flow
should become a low risk on Friday in the offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  56  73  50 /  70  60  10  10
SSI  82  62  75  57 /  70  70  10  10
JAX  86  59  77  54 /  70  60  10  10
SGJ  84  63  78  56 /  70  60  30  10
GNV  87  60  76  52 /  50  70  10  10
OCF  88  62  77  55 /  50  60  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 3 AM EDT Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Hess/Corless
Hazardous weather outlook, May 4, 3:45 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
445 AM EDT Thu May 4 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
445 AM EDT Thu May 4 2017

...MARGINAL RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING...

...MODERATE RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are forecast this afternoon
into early Friday morning as a strong cold front moves through
the area. A few strong to severe storms will be possible mainly
this afternoon into the early evening.

A Small Craft Advisory is in effect for all of the coastal
waters through tonight.

Smoke from the West Mimms Wildfire may lower visibilities for
a time during the day. Areas affected by dense smoke will be
Charlton...southern Ware...and southern Clinch.

There is a Moderate risk of rip currents at the beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Locations near wildfires may experience reduced visibilities from
areas of smoke mainly during the late night and early morning
hours.

A Small Craft Advisory may be needed for the offshore waters
Friday night into a portion of Saturday as a secondary cold
front moves offshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 4, 11:49 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU MAY 4 2017

GAZ132-149-041730-
Atkinson GA-Coffee GA-
1249 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND ATKINSON
COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Pearson and Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 8293 3134 8271 3118 8293 3118 8305
      3123 8305 3128 8303 3131 8306 3133 8306
      3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1649Z 228DEG 34KT 3116 8316

SHASHY

The radar

The Moody AFB radar (KVAX), 55 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
May 4, 12:16 PM EST
Where
Atkinson County, 2.95 mi E of Oberry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.380, -82.930

Several trees were blown down as well as large branches. Sheet metal on an out building was peeled back. The time of damage was based on radar.

Tornado, Atkinson

When
May 4, 12:25 PM EST to 12:26 PM EST
Where
Atkinson County, 2.52 mi E of Oberry to 2.51 mi E of Oberry
Rating
EF0
Path length
0.02 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
31.384, -82.938

A brief tornado caused severe roof damage to one garage structure.

Tornado, Coffee

When
May 4, 1:04 PM EST to 1:10 PM EST
Where
Coffee County, 2.89 mi SE of West Green to 2 mi E of West Green
Rating
EF1
Path length
1.9 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
31.589, -82.697

Several trees with snapped trunks were observed along the tornado path. Some damage occurred to one home and one outbuilding.

Thunderstorm Wind, Bacon

When
May 4, 1:10 PM EST
Where
Bacon County, 6.88 mi NNW of (Amg)bacon Co Arpt A
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -82.570

Trees were blown down. The time of damage was based on radar.

Tornado, Jeff Davis

When
May 4, 1:20 PM EST to 1:23 PM EST
Where
Jeff Davis County, 4.58 mi SE of Brooker to 4.33 mi SE of Brooker
Rating
EF1
Path length
1 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
31.687, -82.621

Three older outbuildings were destroyed and three others were damaged along the tornado path. There were several trees that were uprooted or that had snapped tree trunks.

Thunderstorm Wind, Wayne

When
May 4, 1:28 PM EST
Where
Wayne County, Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.600, -81.880

Part of a building was blown down onto a car near North Brunswick Road. The time of damage was based on radar.

Funnel Cloud, Wayne

When
May 4, 2:30 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Reported by
Public
Coordinates
31.600, -81.890

The public reported a funnel cloud. The time of the report was based on radar data.

Hail, Wayne

When
May 4, 2:30 PM EST
Where
Wayne County, 1.5 mi NNW of Jesup Wayne Co Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.570, -81.890

Quarter size hail was reported.

Hail, Wayne

When
May 4, 2:30 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.600, -81.890

A spotter reported quarter to half dollar size hail in Jesup. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
May 4, 2:30 PM EST
Where
Wayne County, 0.69 mi S of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.590, -81.880

A power pole was snapped with fences also heavily damaged near Oak Villa Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692871, 692868, 692869, 692872, 692870, 692873, 692865, 692866, 692867, 692874.